New Labels for Statin Medications Aren’t News

by
Filed Under: Heart Health
Last Reviewed 02/21/2014

New Labels for Statin Medications Aren’t News

It’s déjà vu all over again. On June 8, the Food and Drug Administration (FDA) announced that it has revised the labels for statin medications, one of the most popular—and most dangerous—classes of drugs in history.

The FDA said the changes to the statin medication labels for Zocor (simvastatin), Vytorin (a combination drug that contains simvastatin) and Simcor (a combination of niacin and simvastatin) were made due to safety concerns. Specifically, “the highest approved dose of simvastatin­—80 mg—has been associated with an elevated risk of muscle injury or myopathy, particularly during the first 12 months of use.”

Based on these findings, the FDA now recommends that the 80 mg dose only be used by people who have already been taking it for at least 12 months and haven’t experienced any muscle pain or weakness. With regard to Vytorin and Simcor, the same dosing recommendations apply if patients are also taking medications that may increase levels of simvastatin in the body.

Although the FDA makes it seem like they are doing the public a great service with these drug label revisions, don’t be fooled! First of all, the agency originally unveiled these findings in March 2010. Yet they waited more than a year to take any real action. Second, I’ve been telling patients for years that statin medications can have disastrous effects on your body—including your muscles.

And what may be the most compelling supporting evidence of all? Nearly 10 years ago (August 2001), the FDA took Baycol (another statin medication) off the market after it caused a series of deaths from rhabdomyolysis (the end stage of myopathy).

My Advice for Those on Statin Medications

Folks, if you’re currently taking Zocor, Vytorin, Simcor or any other statin medication for that matter, at a minimum, you should take 200–400 mg of coenzyme Q10 (CoQ10) daily. Statins interfere with the body’s production of CoQ10, which is a key player in the metabolic processes that create cellular energy. The most common side effects of statin medications—including muscle pain, weakness and fatigue—occur due to lowered levels of CoQ10 in the body. Without enough CoQ10, your cells simply run out of juice.

I also strongly encourage you to talk to your doctor about discontinuing the drug and replacing it with a safe, natural program for lowering your cardiovascular risk factors.

Related Articles & Categories
Enjoy What You've Just Read?

Get it delivered to your inbox! Signup for E-News and you'll get great content like you've just read along with other great tips and guides from Dr. Whitaker!

blog comments powered by Disqus